Montana, 2006

Damaging Wind in Montana, July 11, 2006

July 11, 2006 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced an estimated wind gust to 80 mph at Winston 2NW.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced an estimated wind gust to 80 mph at Winston 2NW.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 11, 1:42 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 1:42 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT TUE JUL 11 2006

.DISCUSSION...

TONIGHT THROUGH THURSDAY...SOUTHWEST FLOW ALOFT WILL CONTINUE
THROUGH THE PERIOD. WEAK EMBEDDED SHORT WAVE TROUGHS WILL
PERIODICALLY PASS THROUGH THE AREA. ONE SUCH TROUGH WILL BRING
SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND PORTIONS OF THE
PLAINS THIS EVENING. SOME OF THESE STORMS WILL PRODUCE GUSTY WINDS.
ANOTHER WAVE WILL BRING SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON
AND EVENING TO MAINLY THE SOUTHWEST MOUNTAINS. BRISK WEST TO
SOUTHWEST WINDS ARE EXPECTED OVER THE PLAINS DURING THE DAYTIME
HOURS. WITH RATHER LOW AFTERNOON RELATIVE HUMIDITIES EXPECTED...WILL
KEEP FIRE WEATHER WATCH GOING FOR FIRE WEATHER ZONES 113 AND 115.
WITH THURSDAY LOOKING WINDY OVER MOST OF THE PLAINS...WILL ALSO
ISSUE A FIRE WEATHER WATCH FOR ALL OF THE PLAINS. TEMPERATURES
THROUGH THE PERIOD WILL CONTINUE TO BE ABOVE NORMAL. SCHAUMANN

THURSDAY NIGHT THROUGH TUESDAY...A STRONG UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL BECOME ANCHORED OVER THE CENTRAL ROCKIES THROUGH AT
LEAST THIS WEEKEND...PROVIDING VERY WARM AND CONTINUED DRY
CONDITIONS THROUGH THE PERIOD. ORIENTATION OF THE RIDGE IN THIS
PATTERN WILL NOT FAVOR MUCH IN THE WAY OF MONSOONAL MOISTURE TO
AFFECT THE REGION...HOWEVER CANNOT RULE OUT AN ISOLATED LATE DAY
THUNDERSTORM ACROSS SOME OF THE HIGHER TERRAIN OF SW MT THROUGH THE
WEEKEND. BY EARLY NEXT WEEK...THE RIDGE MAY PROGRESS EASTWARD
SOME...AND ALLOW FOR A SLIGHT INCREASE IN MOISTURE OVER CENTRAL AND
SW ZONES. OTHERWISE...DRY CONDITIONS WILL PREVAIL WITH WELL ABOVE
AVERAGE TEMPERATURES THROUGH THE PERIOD. HOENISCH

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL INTO MID AFTERNOON. THEN THE AIRMASS WILL
BECOME SLIGHTLY UNSTABLE BY EARLY THIS EVENING OVER THE REGION.
EXPECT ISOLATED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS BETWEEN
HELENA AND LEWISTOWN BY 01Z. THESE THUNDERSTORMS WILL BEGIN TO
DIMINISH AFTER 06Z. EXPECT GUSTY SURFACE WINDS AS THE STORMS MOVE
THROUGH. LEWISTOWN HAS THE BEST CHANCE AT SEEING ANY PRECIP AND
STRONG WINDS THIS EVENING. OTHERWISE...EXPECT CLEARING SKIES AFTER
07Z...AS DRIER AND MORE STABLE AIR MOVE INTO THE REGION. BRUSDA

&&

.FIRE WEATHER...
EXPECT LOW HUMIDITIES...GUSTY WINDS...AND ISOLATED THUNDERSTORMS IN
THE HAVRE AND LEWISTOWN AREAS ON WEDNESDAY AFTERNOON AND EVENING.
THUS A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS REGION.
ADDITIONALLY...WIDESPREAD GUSTY WINDS AND LOW HUMIDITIES ARE
EXPECTED OVER ALL OF THE PLAINS OF NORTH CENTRAL MONTANA ON
THURSDAY. THUS A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF NORTH
CENTRAL MONTANA FOR THURSDAY. PLEASE REFER TO THE LATEST FIRE
WEATHER STATEMENTS FOR FURTHER DETAILS. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  87  57  87 /  10  10  10   0
CTB  56  84  54  80 /  10  10  10   0
HLN  61  91  58  91 /  10  10  10   0
BZN  55  88  50  89 /  10  20  10   0
WEY  44  80  39  81 /  20  20  10  10
DLN  56  87  52  88 /  10  10  10   0
HVR  58  91  59  91 /  10  10  10   0
LWT  57  88  55  86 /  20  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR MTZ112-MTZ113-MTZ114-MTZ115-MTZ116-MTZ117.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR MTZ113-MTZ115.

&&

SHORT TERM...SCHAUMANN
LONG TERM...HOENISCH
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 11, 1:04 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT TUE JUL 11 2006

MTZ009>014-044>051-054-121200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
204 PM MDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR PORTIONS OF THE LOWER
ELEVATIONS OF NORTH CENTRAL AND CENTRAL MONTANA FOR WEDNESDAY AND
THURSDAY. PLEASE REFER TO THE LATEST FIRE WEATHER STATEMENTS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-121200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
204 PM MDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 117 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broadwater

When
July 11, 5:35 PM MST
Where
Broadwater County, 2 mi NW of Winston
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.450, -111.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521497.